Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 66, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2014, 4:54 PM CDT for Sully County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2014, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 19, 2014, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sully County, SD
The radar
The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:38 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 19, 3:38 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 338 PM CDT THU JUN 19 2014 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT TIGHT VORTICITY MAXIMA ROTATING OVER WESTERN SD AT THIS TIME HAS PRODUCED THUNDERSTORMS...WHICH WAS WHAT THE HRRR MODEL WAS INDICATING MOST OF THE DAY. SOME OF THESE STORMS HAVE BECOME SEVERE WITH HAIL AND EVEN REPORTS OF FUNNEL CLOUDS/LANDSPOUTS. NOT SURPRISING GIVEN COOLER TEMPS ALOFT AND TIGHT ROTATION OF VORT SPINNING ACROSS. MLCAPE VALUES GENERALLY RANGE FROM 500 TO 1000 J/KG WITH DEEP LAYER SHEAR 20 TO 30 KNOTS OVER WESTERN SD. ALTHOUGH...BETTER SHEAR VALUES EXIST OVER CENTRAL SD. HI RES MODELS SHOW SOME OF THIS ACTIVITY SPREADING ACROSS THE CWA AS LONG AS THE SUN IS UP. HAVE INCLUDED POPS THIS EVENING TO ACCOUNT FOR THIS. CONDITIONS QUIET DOWN LATE TONIGHT THROUGH FRIDAY NIGHT AS UPPER LEVEL FLOW BECOMES ZONAL. GIVEN 850 MB TEMPS ON FRIDAY...EXPECT HIGHS TO BE RATHER WARM WITH READINGS IN THE 80S. MORE ACTIVE WEATHER RETURNS TO THE AREA SATURDAY AND SATURDAY NIGHT. INSTABILITY INCREASES TO 2000 TO 3000 J/KG WITH 40 TO 50 KNOTS OF DEEP LAYER SHEAR. LOW LEVEL SHEAR NOT ALL TOO IMPRESSIVE. COULD BE SEEING SOME SEVERE STORMS ACROSS THE AREA SATURDAY INTO SATURDAY EVENING. .LONG TERM...SUNDAY THROUGH THURSDAY THE PERIOD STARTS OFF WITH FAIRLY FAST MOVING UPPER LEVEL FLOW WITH A SERIES OF SHORTWAVES TRACKING ACROSS THE AREA. A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS EARLY IN THE PERIOD...PUTTING THE CWA IN A POTENTIAL SPOT FOR SHOWER AND THUNDERSTORM ACTIVITY SUNDAY THROUGH EARLY TUESDAY. HIGH PRESSURE DROPPING OVER THE NORTHERN PLAINS WILL KEEP THINGS DRY TUESDAY NIGHT AND WEDNESDAY...THEN MAY SEE ANOTHER CHANCE OF PRECIPITATION WEDNESDAY NIGHT AND THURSDAY AS A LOW PRESSURE SYSTEM APPROACHES THE REGION. NEAR NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE PERIOD...WITH HIGHS IN THE MID 70S TO LOWER 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 50S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR CIGS WILL REMAIN OVER THE EASTERN PART OF THE CWA INTO THE AFTERNOON HOURS...AFFECTING KABR AND KATY. BY LATE AFTERNOON...THE CIGS WILL HAVE LIFTED AND VFR CONDITIONS WILL THEN PREVAIL ACROSS THE AREA THROUGH THE TAF PERIOD. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATER IN THE AFTERNOON AND EVENING...BUT DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION...HAVE NOT MENTIONED ANY STORMS IN THE TAFS AT THIS TIME. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 4:12 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 412 AM CDT THU JUN 19 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY ALONG A WEAK FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED. SERR
In the hours before
Local storm report, Jun 19, 12:19 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 9 W LEOLA 45.72N 99.12W
06/19/2014 M3.25 INCH MCPHERSON SD PUBLIC
24 HOUR RAINFALL TOTAL
&&
EVENT NUMBER ABR1400501
SDLocal storm report, Jun 19, 12:22 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 1 W LONG LAKE COLONY 45.61N 98.84W
06/19/2014 E2.00 INCH MCPHERSON SD TRAINED SPOTTER
ESTIMATED 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS
&&
EVENT NUMBER ABR1400502
SDLocal storm report, Jun 19, 2:33 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 9 NNE LEES CORNER 44.19N 99.25W
06/18/2014 BUFFALO SD EMERGENCY MNGR
CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT
AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON
GROUND.
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER ABR1400445
FOWLELocal storm report, Jun 19, 2:51 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 14 SW MISSION RIDGE 44.55N 100.99W
06/19/2014 E0.70 INCH STANLEY SD PUBLIC
&&
EVENT NUMBER ABR1400503
KGLocal storm report, Jun 19, 3:17 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 13 SW MISSION RIDGE 44.56N 100.98W
06/19/2014 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1400504
KGSpecial weather statement, Jun 19, 4:17 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 417 PM CDT THU JUN 19 2014 SDZ033>035-192145- HUGHES-STANLEY-SULLY- 417 PM CDT THU JUN 19 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY...NORTHWESTERN HUGHES AND SOUTHWESTERN SULLY COUNTIES UNTIL 445 PM CDT/345 PM MDT/... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COW CREEK REC AREA...OR 17 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK REC AREA...COW CREEK REC AREA...OKOBOJO CREEK REC AREA...SULLY BUTTES AND BUSH'S LANDING. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| Jun 18, 8:05 PM CDT | Flash Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 6 hr |
| Jun 18, 8:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jun 18, 8:36 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jun 18, 8:49 PM CDT | Tornado Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Jun 18, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 63 min |
| Jun 18, 9:04 PM CDT | Flash Flood Warning | ABR | Brown, Spink | 6 hr |
| Jun 18, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 46 min |
| Jun 18, 9:20 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 40 min |
| Jun 18, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 48 min |
| Jun 18, 11:25 PM CDT | Areal Flood Warning | ABR | Corson | 24 hr |
| Jun 18, 11:47 PM CDT | Flash Flood Warning | ABR | Clark, Day, Spink | 10 hr |
| Jun 19, 12:21 AM CDT | Flash Flood Warning | ABR | Day, Marshall, Roberts | 9 hr |
| Jun 19, 1:33 AM CDT | Flash Flood Warning | ABR | Grant, Roberts | 6 hr |
| Jun 19, 3:58 AM CDT | Flash Flood Warning | ABR | Deuel | 12 hr |
| Jun 19, 4:06 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hamlin, Spink | 39 min |
| Jun 19, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Jun 19, 6:03 AM CDT | River Flood Warning | ABR | Roberts | 38 hr |
| Jun 19, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 49 min |
| Jun 19, 3:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 42 min |
| Jun 19, 4:22 PM CDT | River Flood Warning | ABR | Corson | 43 hr |
| Jun 19, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Sully | 40 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Potter, Spink | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.